North Carolina, 2023Damaging Winds in North Carolina, August 10, 2023
August 10, 2023 · NWS RAH · 2 events in 2 counties and zones
An advancing cold front led to numerous showers and embedded thunderstorms tracking east during the morning and early afternoon hours. A few storms became severe in Anson and Sampson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An advancing cold front led to numerous showers and embedded thunderstorms tracking east during the morning and early afternoon hours. A few storms became severe in Anson and Sampson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 10, 8:20 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 10, 8:20 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
920 AM EDT Thu Aug 10 2023
.SYNOPSIS...
An upper level trough will move east across the region today. This
will be followed by weak high pressure on Friday. A hotter air
mass will move into the region over the weekend into Monday.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 920 AM Thursday...
With the 9am update, the Storm Prediction Center has trimmed the
Slight Risk (level 2 of 5) for severe weather. Instead of nearly the
entire forecast area being in the level 2 risk, the western extent
now follows a line close to Oxford, Siler City, Camp Mackall, and
Harrells. Areas west of that area are now under a Marginal Risk
(level 1 of 5), while areas to the east remain under a Slight Risk
(level 2). The leftover area of thunderstorms from yesterday's
convection is currently entering the Triad, and it appears that rain
will be widespread but it appears that this region of thunderstorms
will have a limited potential to be severe across western counties.
While this area could intensify as it moves east, this scenario does
not appear likely considering extensive cloud cover over the entire
region. A more likely scenario now appears to be that after rain
moves through this morning, a period of clearing could allow for
destabilization of the atmosphere early this afternoon and a second
line of showers/thunderstorms in the mid/late afternoon would be the
better chance for severe weather.
Expect the morning convection to hold temps down a bit in the west,
with recovery this afternoon into the lower to mid 80s. The east
will likely have convection develop or move in as highs reach the
mid to upper 80s. Showers and storms will quickly move east of the
region with only isolated evening storms. Lows tonight will be in
the upper 60s to lower 70s.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 315 AM Thursday...
There will be another (last in this series) upper level disturbances
that is expected to track east across central NC during Friday. There
will be another chance of showers/thunderstorms, especially in the
afternoon and early evening Friday. With less wind to work with
aloft, organization of storms is not expected. Highs will be mostly
in the mid 80s NW to lower 90s Sandhills. Lows will be in the mid
60s to lower 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 330 AM Thursday...
A low-amplitude trough through the depth of the troposphere will be
in the process of moving off the Carolina coast Saturday morning. In
its wake, mid/upper level subsidence of 20-30dam of H5 height rises
and deep layer drying (PWAT falling to 1.5 inches) will certainly
limit cloud cover and the potential for storms. Some isolated
showers may still be possible along the Piedmont trough firmly in
place along the US-1 corridor (depicted well in the 00z Canadian
with pockets of QPF along the lee-trough) with 1500-2500 SBCAPE. The
abundant amount of dry air in the mid to upper level will certainly
not allow this amount of instability to be realized due to dry-air
entrainment and may even keep any activity showery in nature with
lack of deeper convection to support thunder. High clouds will begin
to spread in from the west as cloud debris from convection upstream
filters into the area.
Overall, Saturday should be mostly sunny and allow for the first of
two days with temperatures 5-10 degree above normal, driven by the
easterly advection 20-21C 850mb temps and a slight eastward wobble
of the sub-tropical ridge to the mid/lower MS Valley. Heat index
values are a little uncertain as forecast soundings show a fairly
deeply mixed boundary layer with plenty of dry air to mix down to
the the surface (00z deterministic guidance suggesting dew points
mixing out into the 60s for a majority of the area and low 70s in
the far southeast), which would lower heat index values. Sunday is
even trickier. Although another 12-24hrs of 850mb easterly WAA
raises temps to 21-22C would likely lead to a higher ceiling in
regards to the maximum temperature, moisture advection accompanies
the warm air and increases PWAT to near 2 inches. At the surface, a
lee-trough and sea-breeze will provide a focus for showers/storms
with the addition of CIN being eroded by 18z as convective
temperatures are reached. Increasing cloud cover from convection and
cool outflows may halt temps from rising to their full thermodynamic
potential leading to low confidence in heat index values for Sunday.
A vigorous shortwave is forecast to move into the Great Lakes region
early next week and migrate through the Northeast Tues. Timing, and
strength of the shortwave are still uncertain, however, ensemble
solutions are picking up on this feature with their each known
biases on timing (GEFS - fastest, CMCE - slowest, and the EPS - in
the middle). Deterministic guidance then shows a deep occluded low
over the Great Lakes with a trailing cold front moving through the
OH Valley Mon and through the southern Mid-Atlantic Tues/Tues night.
Ahead of the front a severe threat may be possible Mon
afternoon/evening, but too many uncertainties exist to say anything
for certain at this point.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 700 AM Thursday...
24-hour TAF period: A line of showers and thunderstorms
with MVFR ceilings is expected to move in from the west, affecting
INT/GSO early to mid morning (roughly 12-15z) and the eastern
terminals late morning to early afternoon (roughly 14-17z). Some of
the storms could be severe, and they could be accompanied by a
period of gusty winds and IFR ceilings/visibilities, so added a
TEMPO group everywhere to show this potential. Skies are expected to
clear somewhat with mainly VFR conditions returning in the
afternoon. Additional scattered showers and storms will be possible
in the afternoon and early evening.
Outlook: Isolated to widely scattered showers and storms are
expected through Sunday, although coverage should be minimal on
Saturday. More widespread convection is possible on Monday as a cold
front approaches.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett/GIH
NEAR TERM...Green/Badgett
SHORT TERM...Badgett
LONG TERM...Swiggett
AVIATION...Badgett/Danco
Hazardous weather outlook, Aug 10, 2:55 AM EST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
355 AM EDT Thu Aug 10 2023
NCZ008>011-024>028-040>043-073>078-083>086-088-089-110800-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
355 AM EDT Thu Aug 10 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
There is a Slight risk (level 2 of 5) of severe weather today.
Damaging wind gusts will be the main threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices may reach 105 over the weekend and possibly again on
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007-021>023-038-039-110800-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
355 AM EDT Thu Aug 10 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
There is a slight risk (level 2 out of 5) of severe weather today.
Damaging wind gusts will be the main threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Widespread hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 8:37 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
937 AM EDT Thu Aug 10 2023
NCZ074-083-084-101430-
Anson NC-Richmond NC-Montgomery NC-
937 AM EDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of Anson, south central
Montgomery and Richmond Counties through 1030 AM EDT...
At 936 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pageland, or 17 miles southeast of Monroe, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockingham, Wadesboro, Hamlet, Ansonville, Hoffman, Polkton, Mount
Gilead, Ellerbe, Dobbins Heights and Lilesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3510 8029 3515 8016 3516 8016 3519 8011
3514 8007 3517 8005 3521 8006 3515 7961
3510 7957 3507 7958 3507 7955 3502 7952
3499 7957 3494 7959 3491 7956 3485 7963
3482 7962 3482 7963 3480 7972 3482 8032
TIME...MOT...LOC 1336Z 240DEG 49KT 3478 8036
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 10, 8:44 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
944 AM EDT Thu Aug 10 2023
NCZ038-039-073>075-083-101415-
Stanly NC-Anson NC-Randolph NC-Davidson NC-Montgomery NC-Moore NC-
944 AM EDT Thu Aug 10 2023
...Strong thunderstorms will impact portions of northwestern Moore,
southeastern Davidson, northwestern Anson, Montgomery, southwestern
Randolph and Stanly Counties through 1015 AM EDT...
At 943 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Albemarle to near Midland to Unionville.
Movement was east at 65 mph.
HAZARD...Winds in excess of 40 mph, heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Seagrove, Plyler, Fairview In
Union County, Locust, Norwood and Badin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3550 8030 3551 8019 3554 8020 3555 8021
3563 7979 3542 7968 3520 7962 3517 7979
3518 7985 3516 7990 3514 8003 3514 8007
3513 8008 3510 8029 3520 8028 3517 8035
3518 8037 3517 8039 3516 8046 3518 8051
TIME...MOT...LOC 1343Z 247DEG 56KT 3544 8022 3527 8048 3510 8053
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CAThunderstorm Wind, Anson
- When
- August 10, 9:33 AM EST
- Where
- Anson County, 0.16 mi E of Morven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 34.870, -79.997
Trees fell on utility equipment, resulting in power outages along Cox Ave in Morven.
Thunderstorm Wind, Sampson
- When
- August 10, 4:55 PM EST
- Where
- Sampson County, 1.88 mi W of Keener
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.118, -78.363
One tree was reported down, blocking traffic near the 3700 block of Keener Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 10, 2023$14 million · 2.75 in hail · 16 events
- Tornadoes and Hail in South Dakota, August 10, 2023$235,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2023$500,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2023$222,000 · 91 kt wind · 12 events
- Tornado and Damaging Winds in Alabama, August 10, 2023$39,000 · EF0 · 38 events
- Damaging Winds in Texas, August 10, 2023$115,000 · 87 kt wind · 3 events
- Hail and Damaging Wind in Texas, August 10, 2023$50,000 · 1.75 in hail · 4 events
- Excessive Heat in Louisiana, August 10, 202336 events
- Tornadoes and Damaging Winds in New Jersey, August 10, 2023EF1 · 12 events
- Damaging Winds in North Carolina, August 10, 2023$25,000 · 52 kt wind · 10 events
- Damaging Wind in Mississippi, August 10, 2023$25,000 · 50 kt wind · 1 event
- Tornado and Hail in South Dakota, August 10, 2023EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136717, 1136718.